Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 194, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2014, 1:06 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2014, 1:06 AM CDT (06:06 UTC)
- Expired
- Jul 10, 2014, 2:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:59 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
754
WUUS53 KDDC 100606
SVRDDC
KSC145-185-100700-
/O.NEW.KDDC.SV.W.0194.140710T0606Z-140710T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
106 AM CDT THU JUL 10 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 200 AM CDT
* AT 104 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RADIUM...AND
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SEWARD...DILLWYN...ST. JOHN...HUDSON...STAFFORD...ZENITH AND NEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3789 9887 3803 9906 3827 9897 3827 9847
3826 9847 3783 9847
TIME...MOT...LOC 0607Z 299DEG 18KT 3811 9892
HAIL...1.00IN
WIND...60MPH
$$
182 follow-up statements
467
WWUS53 KDDC 100629
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
129 AM CDT THU JUL 10 2014
KSC145-185-100700-
/O.CON.KDDC.SV.W.0194.000000T0000Z-140710T0700Z/
STAFFORD KS-PAWNEE KS-
129 AM CDT THU JUL 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PAWNEE AND STAFFORD COUNTIES UNTIL 200 AM CDT...
AT 128 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF ST. JOHN...AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DILLWYN...ST. JOHN...HUDSON...STAFFORD...ZENITH AND NEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3789 9887 3803 9906 3827 9897 3827 9847
3826 9847 3783 9847
TIME...MOT...LOC 0629Z 302DEG 12KT 3807 9884
HAIL...1.00IN
WIND...60MPH
$$
18802
WWUS53 KDDC 100651
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
151 AM CDT THU JUL 10 2014
KSC145-185-100700-
/O.EXP.KDDC.SV.W.0194.000000T0000Z-140710T0700Z/
STAFFORD KS-PAWNEE KS-
151 AM CDT THU JUL 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE AND
STAFFORD COUNTIES WILL EXPIRE AT 200 AM CDT/100 AM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.
LAT...LON 3789 9887 3803 9906 3827 9897 3827 9847
3826 9847 3783 9847
TIME...MOT...LOC 0650Z 302DEG 12KT 3803 9876
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:02 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 10, 1:02 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 102 AM CDT Thu Jul 10 2014 ...Updated for aviation discussion... .SHORT TERM...(This evening through Thursday) ISSUED AT 205 PM CDT WED JUL 9 2014 The main challenge in the forecast tonight and Thursday is precipitation chances, extent, and thunderstorm severity. Surface-based thunderstorms are expected to develop across northeast Colorado in vicinity of, or just downstream of Cheyenne Ridge. The former runs (00Z) of the WRF-ARW and WRF-NMMB cores suggested a small MCS would develop and roll southeast toward far west-central Kansas. The latest 12Z runs of both the models, however, are less aggressive with this idea. That being said, the HRRR (using WRF-ARW core) late morning runs insist on northeast Colorado activity evolving southeast through the evening across northeastern Kansas and eventually into our far northwestern zones (Syracuse to Scott City). We will maintain some Chance POPs in the far west-central Kansas counties north of Hwy 50 and generally west of Hwy 283 through the evening. Another MCS will either roll south-southeast out of Nebraska and interact with the western MCS or remain a separate entity all together and redevelop around 04-06Z across north central/central Kansas along a strengthening zone of warm frontogenesis in the 850-750mb layer. We will have some 40 POPs from Hays to Pratt in the 05-12Z time frame, but these may need to be raised early this evening if short term trends favor a more western scenario for potential MCS. The overall severe weather threat looks fairly minimal, despite a SLGT risk being issued by SPC. Any large hail threat would be confined to areas of far west-central Kansas (but more likely across northeastern Colorado and northwestern Kansas) with strong straight-line winds to 65 mph the most likely threat with any bowing segments during the mid to late evening hours. After that, a very heavy rain threat will develop during the overnight hours across central Kansas. It remains to be seen, though, how far west the core of the nocturnal MCS will be. It seems most likely this will stay across portions of central and south central Kansas just east of our forecast area (east of a Hays to Pratt line). Going in to the day Thursday, a warmer day is forecast with warmer overall temperatures in the lower troposphere (to +29C at 850mb as far east as the Hwy 283 corridor). This should allow surface temperatures late afternoon reaching close to, if not 100F (especially along/west of Hwy 83 where evapotransporation will be less). A fairly strong gradient will yield a windier day with south-southwest winds 20 to 23 knots sustained in the afternoon. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 246 PM CDT WED JUL 9 2014 Thursday night/Friday: Minimums overnight Thursday will be quite mild - 70s - as southerly winds continue through the overnight in association with continued surface lee troughing. Friday will be a hot day with max values at 97-100F. There will be a slight chance for tstms from Hugoton to Hays and points west, but convection may remain out of the area and limited to eastern Colorado and into southwest Nebraska. Another mild night with widespread 70s for lows is expected heading into Saturday morning. Saturday and beyond: A slightly better chance of coverage of storms is expected Saturday as a frontal boundary sinks farther to the south across Kansas. Ahead of the front, temperatures will be quite hot with values around 100F. A weak cool down is expected Sunday as the front heads south and slightly cooler 850-hPa temperatures advect across the region. Will have to watch out for convection across the western zones in this upslope flow pattern. The EC indicates another shot for an MCS Monday, as northwesterly flow aloft and low-level upslope flow continues across the High Plains. The best chance for precip area-wide is expected Tuesday as a rather cold air mass (for July standards) moves across the Plains. The EC has been very consistent with this cool down and associated precipitation. 850-hPa temperatures by the middle portion of next decrease as low as 8-10C! Very pleasant and highly abnormal Summer weather in regards to temperatures is possible in about a week from now with highs in the 70/80s and lows possibly in the 50s! The front could slow down, so exact timing is in question. Stuck with the allblend temperature solution for now. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1251 AM CDT THU JUL 10 2014 Winds will generally stay southerly with VFR conditions at DDC/GCK through the period as a lee trough remains in the lee of the Rockies. An outflow boundary will pass trough KGCK just after 06z (now) and could temporarily shift winds to northwest. At KHYS, thunderstorms will be in vicinity through 08z as low to mid level warm advection persists early this morning, with winds persisting from the southeast. Even at KHYS, CIGS and VISBYS will generally be VFR except briefly lower in any thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 98 73 99 / 0 10 10 20 GCK 71 99 72 98 / 0 20 20 20 EHA 71 97 71 94 / 0 20 20 10 LBL 71 99 72 98 / 0 10 20 10 HYS 72 99 72 97 / 10 20 20 30 P28 72 98 74 100 / 0 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Sugden AVIATION...Finch
Hazardous weather outlook, Jul 9, 10:09 AM CDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1009 AM CDT WED JUL 9 2014 KSZ030-031-043>046-061>066-074>081-084>090-101100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1009 AM CDT WED JUL 9 2014 /909 AM MDT WED JUL 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SMALL COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST OUT OF NORTHEASTERN COLORADO LATE THIS AFTERNOON. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WEST-CENTRAL KANSAS DURING THE EARLY TO MID EVENING HOURS, WITH THE GREATEST SEVERE WEATHER THREATS BEING THUNDERSTORM WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS. THIS THREAT WILL MAINLY EXIST NORTH AND WEST OF A SYRACUSE TO DIGHTON LINE. DURING THE OVERNIGHT HOURS, AFTER MIDNIGHT MAINLY, ADDITIONAL THUNDERSTORMS WILL IMPACT CENTRAL KANSAS, WHICH COULD AFFECT THE HAYS TO STAFFORD CORRIDOR, HOWEVER SEVERE WEATHER THREATS APPEAR MINIMAL AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FROM SYRACUSE TO DIGHTON AND POINTS NORTH AND WEST DURING THE EARLY TO MID EVENING HOURS TODAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Jul 9, 11:31 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 PM CDT WED JUL 9 2014
KSZ031-046-065-066-100515-
ELLIS-PAWNEE-RUSH-STAFFORD-
1131 PM CDT WED JUL 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE...RUSH...SOUTHERN ELLIS
AND STAFFORD COUNTIES...
AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHAFFER...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3788 9847 3816 9954 3887 9959 3882 9903
3827 9902 3827 9847 3789 9847
TIME...MOT...LOC 0431Z 325DEG 18KT 3839 9910
18Special weather statement, Jul 10, 12:27 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 AM CDT THU JUL 10 2014
KSZ046-065-066-100615-
PAWNEE-RUSH-STAFFORD-
1227 AM CDT THU JUL 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE...NORTHERN
STAFFORD AND SOUTHEASTERN RUSH COUNTIES...
AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. PERIODS OF VERY HEAVY
RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS WHICH MAY RESULT IN
PONDING OF WATER.
LAT...LON 3813 9909 3845 9918 3843 9903 3827 9902
3827 9847 3795 9847
TIME...MOT...LOC 0527Z 273DEG 39KT 3821 9872
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:31 PM CDT | Special Weather Statement | DDC | Pawnee, Rush, Stafford | 44 min |
| Jul 9, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush, Stafford | 41 min |
| Jul 10, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 54 min |
| Jul 10, 12:27 AM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| Jul 10, 12:42 AM CDT | Flash Flood Warning | DDC | Ellis, Rush | 3 hr |
| Jul 10, 1:34 AM CDT | Special Weather Statement | DDC | Ellis | 41 min |
| Jul 10, 2:00 AM CDT | Flash Flood Warning | DDC | Stafford | 3 hr |
| Jul 10, 7:33 AM CDT | Areal Flood Warning | DDC | Ellis | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.